Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 182, NWS Sioux Falls, SD

July 21, 2009Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2009, 2:01 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2009, 2:01 PM CDT (19:01 UTC)
Expired
Jul 21, 2009, 2:30 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Cottonwood County, MN, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 2:10 PM CDTHAIL 16 S Windom, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 211901
SVRFSD
MNC033-063-211930-
/O.NEW.KFSD.SV.W.0182.090721T1901Z-090721T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 230 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  TWOSEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. ONE
  STORM WAS LOCATED NEAR HERON LAKE...THE SECOND STORM WAS LOCATED 
  7 MILES WEST OF BERGEN. BOTH STORMS WERE MOVING SOUTHEAST AT 20   
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HERON LAKE AROUND 205 PM CDT...
  BERGEN AROUND 220 PM CDT...
  LAKEFIELD AROUND 230 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

&&

LAT...LON 4388 9544 4384 9503 4368 9488 4368 9527
TIME...MOT...LOC 1900Z 313DEG 15KT 4383 9531 4382 9512

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 211919
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
219 PM CDT TUE JUL 21 2009

MNC033-211928-
/O.CAN.KFSD.SV.W.0182.000000T0000Z-090721T1930Z/
COTTONWOOD MN-
219 PM CDT TUE JUL 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COTTONWOOD COUNTY IS
CANCELLED...

LAT...LON 4382 9539 4381 9502 4368 9488 4368 9527
TIME...MOT...LOC 1918Z 330DEG 17KT 4374 9506

$$

MNC063-211930-
/O.CON.KFSD.SV.W.0182.000000T0000Z-090721T1930Z/
JACKSON MN-
219 PM CDT TUE JUL 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN JACKSON COUNTY...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 12 MILES EAST OF OKABENA...OR 9 MILES
SOUTH OF WINDOM...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL JACKSON COUNTY THROUGH 230 PM CDT

AT 210 PM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL 6 MILES SOUTH 
OF WINDOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4382 9539 4381 9502 4368 9488 4368 9527
TIME...MOT...LOC 1918Z 330DEG 17KT 4374 9506

$$

SCHUMACHER
000 
WWUS53 KFSD 211928
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 PM CDT TUE JUL 21 2009

MNC063-211938-
/O.EXP.KFSD.SV.W.0182.000000T0000Z-090721T1930Z/
JACKSON MN-
228 PM CDT TUE JUL 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JACKSON COUNTY
EXPIRES AT 230 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...HOWEVER UP TO DIME SIZE IS STILL POSSIBLE 
WITH THIS STORM AS IT MOVES SOUTH TOWARD INTERSTATE 90.

LAT...LON 4382 9539 4381 9502 4368 9488 4368 9527
TIME...MOT...LOC 1928Z 330DEG 17KT 4370 9503

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 AM CDT, 10 hours 31 minutes earlier.

Area forecast discussion, Jul 21, 3:30 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT TUE JUL 21 2009

.DISCUSSION...
UPPER TROF ALONG I29 ATTM WITH SCT RW- AHEAD OF IT. WL NEED TO KEEP
CHC IN E OF I29 THRU MID MORN. PLENTY OF CLOUD COVER AHEAD OF THIS
TROF WITH LOW CLOUDS AND FOG FORMING W OF I29 AHEAD OF SFC FNT. WL
HAVE QUITE A BIT OF CLOUD COVER EARLY THIS MORN WITH FOG AND STRATUS
BURING OFF FARILY QUICKLY W OF I29. CLOUDS WL BE SLOWER TO CLR E OF
I29...BUT SHUD BREAK UP AS LOWER LEVEL DRIER AIR MOVES IN BEHIND SFC
FNT. NOT SURE IF ANY TRW WL REDEVELOP THIS AFTN ACRS FAR ERN CWA.
NAM SOUNDINGS STILL UNSTABLE...WHILE GFS SOUNDINGS SHOW MORE OF A
MID LEVEL CAP THERE THIS AFTN. IF CAP IS NOT IN PLACE...CUD SEE A
FEW STORMS DEVELOP WITH SFC HEATING LATER IN THE AFTN NR SFC FNT. SO
WL KEEP SMALL POPS IN THERE THRU THE DAY. WARMERST TEMPS SHUD BE
ACRS THE W TODAY WITH 70S EAST.

QUIET ACRS CWA TONIGHT AND WITH LIGHT WNDS...TEMPS SHUD FALL INTO
THE 50S. WEAK FNT SAGS SWD ACRS CWA ON WED. DECENT INSTABIL ACRS SRN
CWA IN THE AFTN EVEN THO LOW LEVEL CONVERGENCE NOT ALL THAT
IMPRESSIVE. SFC CAPES AROUND 2000, SO IF CONVECTIVE TEMPS CAN BE
REACHED CUD TRIGGER A FEW STORMS. SHUD GENLY SEE HIGHS IN THE 80S ON
WED WITH A FEW 70S OVR BUFFALO RIDGE.

LOOKS WARMER AND MORE HUMID ON THU AHEAD OF NEXT CDFNT. GFS AND NAM
ARE NOW STRONGER ON THIS S/W AND FNT WHICH IS PROGGED TO SLIDE SE
ACRS CWA LATER THU NITE INTO FRI. GEM IS SLOWER AND NOT AS STRONG.
BEST DYNAMICS DO REMAIN N OF CWA WITH THIS FEATURE...BUT CAN NOT
RULE OUT A LEAST A SMALL CHC OF TRW WITH THIS FEATURE. GFS HAS ITS
TYPICAL TOO WARM IN THE MID LEVELS CAPPING EFFECT THU NITE AND FRI
AND PREFER SLIGHTLY COOLER NAM MID LEVEL TEMPS. IF S/W DIGS A LTL
FURTHER S...THEN CWA CUD HAVE A MUCH BETTER CHC FOR TRW THU NITE AND
FRI MORN. SHUD BE BREEZY BEHIND THIS FEATURE FRI...WITH MAIN SURGE
OF COOLER AIR HOLDING OFF UNTIL FRI NITE AND SAT MAINLY ERN CWA. DID
LOWER TEMPS A FEW DEG ACRS E FRI NITE INTO SAT. GFS HINTING THAT ERN
CWA CUD SEE PLENTY OF CU ON SAT ALONG WITH A FEW INSTABIL RW-/TRW-.
IF CLOUD COVER IS EXTENSIVE ACRS THE E SAT...THEN AREAS E OF I29 MAY
STRUGGLE TO GET OUT OF THE LOWER 70S FOR HIGHS.

&&

.AVIATION...
PATCHY FOG ACROSS THE AREA WILL REDUCE VISIBILITIES TO A QUARTER
MILE OR LESS THROUGH 14Z. FAVORED LOCATIONS FOR FOG WILL BE IN LOW
LYING RIVER VALLEYS.  LOW LYING STRATUS ALONG AND EAST OF A LINE
FROM BROOKINGS TO YANKTON WILL SLOWLY SHIFT EAST THROUGH THE MORNING
AS DRIER AIR FILTERS IN FROM THE NORTHWEST. THE MVFR STRATUS WILL
GRADUALLY ERODE THIS AFTERNOON ACROSS SOUTHWEST MINNESOTA AND
NORTHWEST IOWA. /BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 21, 10:18 AM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1018 AM CDT TUE JUL 21 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1018 AM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON ACROSS
PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING SOUTH OF INTERSTATE 90. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 21, 1:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
159 PM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             WINDOM                  43.87N 95.12W
07/21/2009  E1.75 INCH       COTTONWOOD         MN   EMERGENCY MNGR

            SOME GOLF BALL SIZE HAILSTONES WITH MOST STONES SMALLER.

0151 PM     HAIL             WINDOM                  43.87N 95.12W
07/21/2009  E1.00 INCH       COTTONWOOD         MN   LAW ENFORCEMENT

&&

WILLIAMS

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.